Illinois, 2017Tornado and Flash Flood in Illinois, May 26 to 27, 2017
May 26 to 27, 2017 · NWS ILX · 23 events in 4 counties and zones
Supercell thunderstorms developed in the vicinity of a warm front draped along the I-74 corridor during the afternoon and early evening of May 26th. where powerful cells produced a tornado, damaging winds, and extremely large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $4.1 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Supercell thunderstorms developed in the vicinity of a warm front draped along the I-74 corridor during the afternoon and early evening of May 26th. The hardest hit area was northern Vermilion County...where powerful cells produced a tornado, damaging winds, and extremely large hail. An EF-1 tornado touched down northwest of Alvin, damaging trees, the roof and siding of a house, and a garage. Meanwhile, 80-90mph winds produced nearly $3 million worth of tree and property damage in Rossville. Very large hail up to the size of tennis balls were reported in Rankin. In addition, extreme rainfall rates caused flash flooding in Hoopeston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 11:53 AM CST, 1 hour 22 minutes earlier.
Area forecast discussion, May 26, 11:53 AM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1253 PM CDT Fri May 26 2017
.UPDATE...
Issued at 1054 AM CDT Fri May 26 2017
MCV noted on latest satellite/radar imagery over eastern Iowa will
continue to track eastward across north-central Illinois this
afternoon. A cluster of convection is ongoing with this system
and will brush the far northern KILX CWA around Galesburg and
Lacon over the next 2-4 hours. Based on radar timing tools, it
appears the bulk of the storms will remain just north of the CWA,
but additional scattered development south of the main system
appears likely. Both the NAM and HRRR show convection associated
with the MCV becoming widespread as it tracks along/just south of
the I-80 corridor this afternoon...with widely scattered
thunderstorms developing as far south as I-72. With 12z KILX
upper air sounding already showing a strong mid-level cap and
upstream 700mb temps rising to 12C at KSGF, think capping will
greatly limit the southern extent of the convection today. As a
result, will maintain just slight chance PoPs across the southern
two-thirds of the area...with high chance PoPs confined to
locations along/north of I-74.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 322 AM CDT Fri May 26 2017
Early this morning, a weak ridge stretched from the western Gulf
Coast up through the Upper Midwest. However, the weak ridge is
losing ground to clouds filtering in ahead of the next system
moving into the region. For today, generally the cooler temps
associated with clouds between the clouds streaming in from the
west and the cu that will develop in any clear spots. A couple of
weak waves on sat imagery moving through the forecast area this
morning along with a very weak boundary...bringing some showers
to the region, with increasing chances later this
afternoon/evening. Models still differ with how far north the
stronger wave will move later this afternoon. Models have trended
north...but wave on sat imagery is a little further south in the
water vapor. Either way...chance for showers and later
thunderstorms today will linger into the evening and overnight
hours. Thunderstorms are contingent on breaking a relatively weak
cap with weak warm air advection into the region...as well as whether
or not the region will get an assist from outflow from convection
upstream this morning. Overnight lows are limited to the upper
50s to mid 60s.
.LONG TERM...(Saturday through Thursday)
ISSUED AT 322 AM CDT Fri May 26 2017
Next wave moves into the region with a sfc low from the SW as the
upper trough moves through the Midwest. Last couple synoptic runs
of the models tracking significantly further south with the low
itself...keeping much of the warm frontal feature out of Central
IL. Significant MUCAPE across the region invof and behind the
lifting warm front throughout the day...but once again, further
south...leaving the uncertainty of the track a concern for Central
IL. Either way, SPC has kept Central IL in a slight risk,
partially due to some uncertainty...but also as the storms may be
focused further to the south, but more than enough instability
will be in place to warrant the threat. Easterly flow for much of
Saturday is actually keeping the temperatures mainly in the
70s and lower 80s. The storm system moves through the Midwest
through the remainder of the weekend slowing as the front moves
east of ILX...lingering the pops in the southeastern portions of the
state. Sunday evening will dry out...but pops return into the
forecast Monday, though weak and in the northern portions of the
state under cyclonic flow. Pops through the end of the week are
relatively low and sporadic until Thursday as another frontal
boundary stretches across the Midwest, providing a focus for
showers and thunderstorms. Mild and seasonal temperatures are
expected in the extended.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri May 26 2017
A cluster of thunderstorms has developed across west-central
Illinois early this afternoon and will continue tracking eastward
over the next several hours. Based on radar trends, have included
TEMPO thunder at KPIA between 18z and 20z. Further east, have
only gone with VCTS at KBMI and KCMI until convective certainty
and timing become better established. Once this wave passes, it
will push a weak cold front southward into the area this evening.
Isolated convection may develop along the boundary, so have
included VCTS at both KSPI and KDEC between 21z and 01z. After
that, winds will become light/variable and fog development will
become an issue. HRRR suggests fog will first develop along the
I-74 corridor where rain will be most prevalent this afternoon by
around 06z...then will develop/spread southward toward dawn. Have
therefore reduced visbys around midnight, with widespread IFR
ceilings and visbys down to around 2 miles between 09z and 13z.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, May 26, 10:52 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1152 AM CDT Fri May 26 2017
ILZ027-028-030-271700-
Knox-Marshall-Stark-
1152 AM CDT Fri May 26 2017
This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a chance of thunderstorms this afternoon, mainly between
1 pm and 4 pm. There is a Slight Risk of severe storms during
that time, with hail and damaging wind gusts possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that a few strong to severe storms will be possible
Saturday evening, with large hail and damaging winds possible.
Isolated thunderstorms are possible on Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 1 pm and 4 pm this
afternoon.
ILZ029-031-036>038-041>046-053-055-057-271700-
Champaign-De Witt-Douglas-Edgar-Fulton-Logan-Macon-Mason-McLean-
Peoria-Piatt-Tazewell-Vermilion-Woodford-
1152 AM CDT Fri May 26 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a chance of thunderstorms this afternoon into early
evening. There is a Slight Risk of severe storms, with hail and
damaging winds possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.
Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 3 pm and 7 pm.
ILZ040-047>052-054-056-061-062-066-271700-
Cass-Christian-Coles-Cumberland-Effingham-Menard-Morgan-Moultrie-
Sangamon-Schuyler-Scott-Shelby-
1152 AM CDT Fri May 26 2017
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a chance of thunderstorms this afternoon into early
evening. There is a marginal risk of severe storms, with hail and
damaging winds possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible mainly Saturday
evening, with large hail, damaging winds, and tornadoes possible.
Isolated thunderstorms will be possible north of Lincoln on
Monday afternoon.
Flooding will subside along the Illinois River at Peoria tonight,
but will continue downstream through the entire period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 3 pm and 7 pm.
ILZ063-067-068-071>073-271700-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
1152 AM CDT Fri May 26 2017
This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
There is a chance of thunderstorms later this afternoon and tonight.
There is a marginal risk of severe storms with damaging winds and
hail possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY....
A series of disturbances will bring periodic thunderstorm chances
from late Saturday afternoon through Sunday. At this time it
appears that strong to severe storms will be possible, during late
Saturday afternoon into Saturday night and again on Sunday.
Flooding will continue along the Wabash River for several more
days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 4 pm and 7 pm.
Shimon
In the hours before
Special weather statement, May 26, 12:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
152 PM CDT FRI MAY 26 2017
ILZ027-036-261930-
Knox-Fulton-
152 PM CDT FRI MAY 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 230 PM CDT...
At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Avon, or 17 miles southeast of Monmouth, moving east at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Farmington, Avon, Yates City, Fairview, London Mills,
Maquon, Norris, St. Augustine, Ellisville, Delong and Middle Grove.
LAT...LON 4063 8999 4059 9044 4082 9044 4087 8999
TIME...MOT...LOC 1850Z 262DEG 41KT 4070 9048
Barker
Event by event
13 hail, 7 thunderstorm wind, 1 lightning, 1 tornado, 1 flash flood. Local standard time, as filed.
Lightning, Peoria
- When
- May 26, 1:15 PM CST to 1:16 PM CST
- Where
- Peoria County, 0.23 mi WSW of Coughlin
- Injuries
- 2 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.899, -89.504
A thunderstorm triggered a lightning strike at an outdoor music festival near Chillicothe in northeast Peoria County. Two people were injured.
Hail, Peoria
- When
- May 26, 1:52 PM CST to 1:57 PM CST
- Where
- Peoria County, 0.84 mi ESE of Peoria
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.694, -89.586
Hail, Tazewell
- When
- May 26, 2:01 PM CST to 2:06 PM CST
- Where
- Tazewell County, 2.1 mi NNW of Groveland
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.627, -89.549
Hail, Fulton
- When
- May 26, 2:05 PM CST to 2:10 PM CST
- Where
- Fulton County, Canton
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -90.030
Hail, Tazewell
- When
- May 26, 2:06 PM CST to 2:11 PM CST
- Where
- Tazewell County, 0.62 mi SW of Cloverdale
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.643, -89.508
Thunderstorm Wind, Tazewell
- When
- May 26, 2:07 PM CST to 2:12 PM CST
- Where
- Tazewell County, 1.21 mi NW of Morton to 0.14 mi SW of Crandall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.631, -89.468
Numerous trees and power lines were blown down on the north side of Morton north of I-74 from Lakeland Road eastward to Tennessee Avenue.
Hail, Tazewell
- When
- May 26, 2:08 PM CST to 2:13 PM CST
- Where
- Tazewell County, 0.94 mi SSW of Morton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.608, -89.458
Hail, Vermilion
- When
- May 26, 4:26 PM CST to 4:31 PM CST
- Where
- Vermilion County, Rankin
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -87.880
Hail, Vermilion
- When
- May 26, 4:35 PM CST to 4:40 PM CST
- Where
- Vermilion County, 3 mi W of Hoopeston
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -87.727
Hail, Vermilion
- When
- May 26, 4:40 PM CST to 4:45 PM CST
- Where
- Vermilion County, 1 mi S of East Lynn
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.456, -87.780
Hail, Vermilion
- When
- May 26, 4:43 PM CST to 4:47 PM CST
- Where
- Vermilion County, 2.85 mi ESE of East Lynn
- Measured
- 2 in hail
- Property damage
- $325,000
- Reported by
- Trained Spotter
- Coordinates
- 40.459, -87.728
Hail lasted for 4 minutes and broke windshields.
Hail, Vermilion
- When
- May 26, 4:48 PM CST to 4:53 PM CST
- Where
- Vermilion County, 4.74 mi W of Rossville
- Measured
- 2 in hail
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -87.760
Wind-driven hail did extensive damage to the siding and roof of a house.
Thunderstorm Wind, Vermilion
- When
- May 26, 4:52 PM CST to 4:57 PM CST
- Where
- Vermilion County, 1.73 mi SSW of Rossville Jct
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 40.326, -87.659
Trees were snapped near Illinois Route 1 south of 3200 N Road.
Tornado, Vermilion
- When
- May 26, 4:53 PM CST to 4:54 PM CST
- Where
- Vermilion County, 1.51 mi SSE of Rossville Jct to 1.75 mi SSE of Rossville Jct
- Rating
- EF1
- Path length
- 0.29 mi
- Path width
- 75 yd
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 40.330, -87.639
A tornado touched down at 5:53PM CDT 2.2 miles northwest of Alvin. It tracked southeastward and quickly dissipated by 5:54PM CDT. The tornado snapped a tree, did minor damage to the roof and siding of a house, broke an attic window, and blew the siding off a garage.
Thunderstorm Wind, Vermilion
- When
- May 26, 4:53 PM CST to 5:03 PM CST
- Where
- Vermilion County, Rossville
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $2.8 million
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -87.670
Extensive tree damage occurred across Rossville due to wind gusts of 80-90mph. Many homes and cars were damaged due to falling trees and tree branches. Numerous power poles and power lines were blown down and a few street lights were broken.
Thunderstorm Wind, Vermilion
- When
- May 26, 4:54 PM CST to 4:59 PM CST
- Where
- Vermilion County, 2.1 mi NW of Rossville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -87.700
A pole barn was destroyed, with its roof and walls being blown about 300 yards to the southwest into a field. A tree was snapped in half.
Hail, Vermilion
- When
- May 26, 4:58 PM CST to 5:03 PM CST
- Where
- Vermilion County, Rossville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -87.670
Hail, Vermilion
- When
- May 26, 5:00 PM CST to 5:05 PM CST
- Where
- Vermilion County, 2.1 mi W of Hoopeston
- Measured
- 2 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.470, -87.710
Hail drifts of 1.5 to 3 feet deep due to flooding were reported west of Hoopeston.
Thunderstorm Wind, Vermilion
- When
- May 26, 5:00 PM CST to 5:05 PM CST
- Where
- Vermilion County, 2 mi E of Rossville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 40.380, -87.632
A farmstead had an outbuilding destroyed and several trees damaged.
Thunderstorm Wind, Vermilion
- When
- May 26, 5:00 PM CST to 5:05 PM CST
- Where
- Vermilion County, 1.5 mi SE of Rossville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 40.365, -87.650
A farmstead had an outbuilding destroyed and several trees damaged.
Thunderstorm Wind, Vermilion
- When
- May 26, 5:15 PM CST to 5:20 PM CST
- Where
- Vermilion County, Bismarck
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $600,000
- Reported by
- Emergency Manager
- Coordinates
- 40.270, -87.600
Numerous trees, power poles, and power lines were blown down.
Hail, Vermilion
- When
- May 26, 5:25 PM CST to 5:30 PM CST
- Where
- Vermilion County, 5 mi NE of Danville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.181, -87.553
Flash Flood, Vermilion
- When
- May 26, 6:00 PM CST to May 27, 4:00 AM CST
- Where
- Vermilion County, 1.1 mi N of Rankin to 2.23 mi SW of Rankin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.486, -87.882
Intense rainfall of 2.00 to 3.00 inches in 30 to 60 minutes produced rapid flash flooding in northern Vermilion County. The flooding on roads from East Lynn to Hoopeston was intensified by hail drifts 1.5 to 3 feet deep. Severe street flooding was reported in Hoopeston with water up to 3 feet deep. Illinois Route 1 was impassable from near the Iroquois County line to 3 miles southwest of Hoopeston. The combination of additional rainfall during the late evening hours and slowly melting hail drifts kept flash flood conditions in place until the early morning hours of May 27th.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 20173 deaths · 1 injured · $1.1 million · EF1 · 151 events
- Hail and Damaging Winds in Indiana, May 26, 2017$36,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Missouri, May 26 to 27, 20174.25 in hail · 34 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 2017EF0 · 31 events
- Damaging Wind in Ohio, May 26, 2017$40,000 · 65 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 26, 2017EF0 · 11 events
- Hail and Damaging Winds in Wyoming, May 26, 20171.75 in hail · 9 events
- Hail in Colorado, May 26, 20172 in hail · 7 events
- Tornado and Flash Flooding in Colorado, May 26, 2017EF0 · 7 events
- Hail and Damaging Winds in Illinois, May 26, 20171.75 in hail · 5 events
- Damaging Winds in Indiana, May 26, 201750 kt wind · 4 events
- Damaging Winds in Indiana, May 26, 201770 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695660, 695632, 695633, 695634, 695635, 695647, 695636, 695637, 695638, 695640, 695639, 695645, 695651, 695630, 695649, 695654, 695642, 695644, 695657, 695658, 695656, 695641, 704718.